Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 170, NWS Quad Cities, IA

September 11, 2000Mercer County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 11, 2000, 9:05 PM CDT for Mercer County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 11, 2000, 9:05 PM CDT (02:05 UTC)
Expired
Sep 11, 2000, 10:00 PM CDT
In force
55 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mercer County, IL

The radar

The Quad Cities radar (KDVN), 49 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 8:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1371 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2176 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WUUS53 KDVN 120205
SVRMLI
ILC131-120300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
905 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN NORTHWEST ILLINOIS

* UNTIL 10 PM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  ALEDO...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   BURGESS BY 910 PM CDT.
   BODEN BY 915 PM CDT.
   CABLE BY 930 PM CDT.
   SWEDONA BY 935 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4129 9105 4107 9100 4107 9050 4132 9044

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:45 PM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Sep 11, 2:45 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT MON SEP 11 2000

MODELS DID OK ON INITIALIZING AT 12Z AND AVN NOT FAR OFF AT 18Z IN
REGARDS TO MAIN FEATURES AND SURFACE DEW POINTS. ETA MAY BE A TAD FAST
AND A LITTLE DRY BUT OVERALL NOT BAD EITHER. NGM MAY BE DOING A SO SO
JOB ON FEATURES BUT IS TERRIBLE ON MOISTURE. THEREFORE WILL GO WITH A
MIX OF THE AVN AND SOME ETA FOR DETAIL.

18Z SURFACE ANALYSIS SHOWS SOME INTERESTING FEATURES. SURFACE LOWS NEAR
KEAU AND KAUM WITH ANOTHER IN CENTRAL KANSAS. FIRST COLD FRONT CONNECTS
THESE LOWS WITH DISCONTINUOUS POLAR FRONT RIGHT BEHIND IT. WARM FRONT
RUNS FROM THE KAUM LOW INTO SOUTHWEST WISCONSIN. AT THIS POINT IT MEETS
UP WITH OUTFLOW BOUNDARY FROM CONVECTION ACROSS WISCONSIN/NORTHEAST
ILLINOIS. WATER VAPOR/PROFILER DATA SHOWS A SHORTWAVE AIDING CONVECTION
EAST OF THE MISSISSIPPI WITH ANOTHER SHORTWAVE NEAR KSTJ. MESOANALYSIS
INDICATES TROFS FROM NEAR KMLI TO KLAF AND ANOTHER FROM NEAR KALO TO
KSTL. VISIBLE INDICATES CAP IS BREAKING ACROSS CENTRAL IOWA WITH A LINE
OF CU BEGINNING TO FORM. AVN/ETA SIMILAR IN MOVEMENT OF FRONT THROUGH
THE AREA TONIGHT. PLENTY OF QG FORCING AND LOWERING CONDENSATION
PRESSURE DEFICITS INDICATING MOST OF THE AREA SHOULD SEE SOME RAIN. LLJ
LOOKS TO BE A LITTLE UNDERDONE BUT POSITION COMBINED WITH NICE THETA E
RIDGE AND HIGH PWS SUGGEST POTENTIAL FOR HEAVY RAIN WITH STORMS.
QUESTION IS WILL REGENERATION AND TRAINING CONTINUE TO OCCUR OVER
NORTHWEST ILLINOIS UNTIL COLD FRONT PUSHES BOUNDARY EAST. POTENTIAL IS
THERE AND MAY NEED A HYDROLOGIC WATCH. CONS AGAINST ARE THAT STORMS
SHOULD MOVE FAIRLY QUICKLY AND FFG GUIDANCE IS QUITE HIGH. HOWEVER
BOUNDARIES MIGHT ANCHOR STORMS UNTIL THE COLD FRONT ARRIVES. FOR NOW
WILL HOLD OFF ON WATCH BUT WORD LOCALLY HEAVY RAIN IN ZONES.

COLD FRONT TO SWEEP THROUGH OVERNIGHT(04-08Z TIME PERIOD) WITH PLENTY
OF DOWNWARD FORCING TO DRY THINGS OUT. SURFACE RIDGE BUILDS IN AND
BRINGS QUIET AND MUCH COOLER WEATHER THROUGH WEDNESDAY DAYTIME.
SHORTWAVE OVER BRITISH COLUMBIA/ALBERTA TO AFFECT THE AREA WEDNESDAY
NIGHT/THURSDAY MORNING. AVN SHOWS QG FORCING INCREASING WITH A NICE
THETA E RIDGE. THIS SHOULD BE ENOUGH FOR A ROUND OF SHOWERS WEDNESDAY
NIGHT INTO THURSDAY.

AFTER SHOWERS MOVE OUT THURSDAY...REMAINDER OF EXTENDED PERIOD IS
QUIET AS STRONG CANADIAN HIGH SITS OVER THE AREA WITH AUTUMN LIKE
WEATHER.

FWC/FAN/MAV START OUT CLOSE BUT THEN DIGRESS IN LATER PERIODS. WILL
PROBABLY NOT DEVIATE MUCH.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

In the hours before

Local storm report, Sep 11, 7:57 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
757 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    MT CARROLL                IL   WIND DAMAGE
09/11/00   CARROLL                        REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
                                          NUMEROUS
                                          TREES DOWN. WINDS
                                          GUSTING TO 60 MPH.

N
Local storm report, Sep 11, 8:13 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0749 PM    DURANT                    IA   .75 INCH HAIL
09/11/00   CEDAR                          REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Sep 11, 8:29 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION.."..

0828 PM    DAVENPORT ARPT            IA   61 MPH TSTM GUST
09/11/00   SCOTT                          ASOS.

N
Local storm report, Sep 11, 8:31 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..`..

0830 PM    DAVENPORT                 IA   72 MPH TSTM GUST
09/11/00   SCOTT                          REPORTED BY MEDIA.

N
Local storm report, Sep 11, 8:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    FULTON                    IL   WIND DAMAGE
09/11/00   WHITESIDE                      REPORTED BY STORM
                                          SPOTTER.

0835 PM    MORRISON                  IL   WIND DAMAGE
09/11/00   WHITESIDE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Sep 11, 9:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
902 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    BETTENDORF                IA   WIND DAMAGE
09/11/00   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:21 PM CDTSevere Thunderstorm WarningDVNJo Daviess69 min
Sep 11, 7:21 PM CDTSevere Thunderstorm WarningDVNStephenson69 min
Sep 11, 7:39 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside51 min
Sep 11, 8:30 PM CDTSevere Thunderstorm WarningDVNHenry, Rock Island, Whiteside45 min
Sep 11, 9:13 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Whiteside62 min
Sep 11, 9:18 PM CDTSevere Thunderstorm WarningDVNHenderson, Warren27 min
Sep 11, 9:40 PM CDTSevere Thunderstorm WarningDVNPutnam65 min
Sep 11, 10:15 PM CDTSevere Thunderstorm WarningDVNBureau45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.